Maryland, 2013

Damaging Winds in Maryland, August 9, 2013

August 9, 2013 · NWS LWX · 3 events in 2 counties and zones

A cold front moved through the Mid Atlantic the evening. Warm conditions during the day led to increased instability and showers and thunderstorms formed due to convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$750
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the Mid Atlantic the evening. Warm conditions during the day led to increased instability and showers and thunderstorms formed due to convergence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 1:37 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 1:37 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT FRI AUG 9 2013

.SYNOPSIS...
LOW PRESSURE MOVING EAST THROUGH CANADA WILL DRAG A COLD FRONT
SOUTHEAST INTO THE MID ATLANTIC TONIGHT. THE FRONT WILL STALL
OVER THE SOUTHERN MID ATLANTIC THIS WEEKEND AND MONDAY BEFORE
ANOTHER A COLD FRONT CROSSES THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN ELEVATED THREAT OF SVR WX ACROSS THE I-95 CORRIDOR AND EAST
THRU THE REST OF THE AFTN/EVE HRS. THE BEST COMBINATION OF
HEATING/CONVERGENCE AND LOW LEVEL SHEAR ACROSS THIS AREA. EVEN W/
THE INCREASING CLOUDS OVERHEAD...THE INSTABILITY HAS SHOT UP INTO
THE 2-3K RANGE FOR CAPE VALUES.

A LARGE CORRIDOR OF MOISTURE AND WEAK CONVERGENCE SURROUNDS THE
SLOW-MOVING COLD FRONT CONTINUING TO MOVE INTO THE APLCNS AND NOW
COVERING MUCH OF THE MID ATLC. UPDRAFTS WILL STRUGGLE AS THEY
REACH THE MID LEVELS...HAVING ROUGHLY THE SAME ISSUE AS YESTERDAY.
AS THE SNDG PROFILE SUGGESTS A MOIST-ADIABATIC CLIMB W/ A MINOR
POCKET OF DRY MID-LEVEL AIR. THE SHEAR PROFILE LOOKS MOSTLY UNI-
DIRECTIONAL...SO STORM CELLS WILL MOVE AT A GOOD CLIP TOWARD THE
ENE AS THEY DEVELOP. PWATS ARE THE HIGHEST THEY'VE BEEN ALL WEEK -
NEAR OR JUST ABOVE 2 INCHES - LEADING TO AN EVEN HIGHER POTENTIAL
FOR ISOLATED/LOCALIZED FLASH FLOODING AND PLAIN- HEAVY DOWNPOURS
UNDER EVEN WEAK CONVECTION. DAMAGING WINDS WILL ALSO BE POSSIBLE
W/ A SOLID 20-30KT BULK SHEER AND PLENTY OF UPPER WINDS TO ASSIST
IN CREATING STRONGER DOWNBURST WINDS.

CONVECTION MAY CONTINUE WELL INTO THE EVENING AS THE FRONT
FINALLY MAKES IT INTO THE CWA ALTHOUGH INTENSITY SHOULD WEAKEN AS
THE NIGHT PROGRESSES. FRONT IS PROGGED TO PROGRESS INTO CENTRAL
VIRGINIA LATE AT NIGHT...AND THIS IS WHERE POPS WILL FOCUS WHILE
LOWERING FURTHER TO THE NORTH.

&&

.SHORT TERM /SATURDAY/...
MODELS ARE A LITTLE MORE AGGRESSIVE PUSHING THE FRONTAL BOUNDARY
INTO SOUTHERN VIRGINIA ON SATURDAY. AM WORRIED THIS IS A LITTLE TOO
FAR SOUTH TOO SOON AND FORECAST REFLECTS FRONT LOCATED OVER
CENTRAL VIRGINIA ON SATURDAY. THUS...CHANCE POPS IN THIS AREA.
MEANWHILE...GUIDANCE SHOWS SOME DRIER AIR PUSHING SOUTH OF THE
MASON DIXON LINE INTO WESTERN/CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND NORTHERN VA/DC. IN RESPONSE...HAVE TRIMMED POPS IN
THIS AREA FOR SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A ZONAL PATTERN WILL SET UP ACROSS THE MID ATLANTIC FOR THE END OF
THE WEEKEND.  THE STALLED COLD FRONT SHOULD BE ACROSS THE VA/NC
BORDER AND CONVERGENCE ALONG IT WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS.  WEAK NORTHERLY FLOW WILL BRING IN SOME LOWER DEWPT
AIR SUNDAY BUT GFS AND NAM BOTH SHOW THE STALLED FROPA MOVING NORTH
AS A WARM FRONT.  PWAT VALUES WILL STILL BE NEAR 1.5IN ACROSS THE
REGION.  AS FLOW STAYS ZONAL AND HIGH PRESSURE ALOFT BLOCKS THE
SOUTHWARD PROGRESSION OF  FROPA...DEWPTS IN THE LOW 70S AND MARGINAL
LAPSE RATES MAY PRODUCE THUNDERSTORMS MAINLY SOUTH OF I-66 IN
VICINITY OF FROPA SUNDAY AFTERNOON. AN ISOLATED THUNDERSTORM MAY
PRODUCE DAMAGING WIND IN THE AFTERNOON. TEMPS ARE EXPECTED TO REACH
THE MID TO UPPER 80S SUNDAY.

ANOTHER CENTER OF LOW PRESSURE WILL DIP DOWN ACROSS THE HUDSON BAY
AND A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES REGION MONDAY.
THE SLOW MOVING FROPA WILL STAY ACROSS THE SOUTHERN PORTIONS OF LWX
WHILE MULTIPLE DISTURBANCES CROSS THE REGION.  E-SE FLOW FORMS
DURING THE DAY AND SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
NEAR THE BLUE RIDGE AND WEST.  THE GREAT LAKES FROPA WILL MOVE
ACROSS THE REGION TUESDAY AFTERNOON AND EVENING PER THE GFS AND
ECMWF.  PROGRESSION OF THIS FRONT WILL BE QUICKER AS THE UPPER LEVEL
TROUGH SWINGS THROUGH THE EASTERN US. HIGH PRESSURE MOVES INTO THE
REGION TOWARDS THE END OF THE WORK WEEK. SLIGHTLY BELOW NORMAL HIGH
TEMPS WILL CONTINUE THROUGH THE LONG TERM.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
TSTMS BUILDING ACROSS THE NRN HALF OF THE REGION - BETWEEN THE
MASON-DIXON LINE AND I-66. THIS WILL CONTINUE THRU THE REMAINDER
OF THE AFTN...W/ A GRADUALLY SHIFTING FOCUS TOWARD THE DC/BALT AND
SRN MD AREAS LATER TONIGHT AS A COLD FRONT APPROACHES. TSTM ACTIVITY
WILL BE BRIEF IN ANY ONE LOCATION...BUT ISOLATED HEAVY DOWNPOURS
AND BRIEF WIND GUSTS. COLD FRONT WILL MOVE INTO THE CWA THIS
EVENING...PUSHING SOUTH OVERNIGHT /WITH CHO POSSIBLE EXCEPTION/
WITH A WIND SHIFT.

A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND
MONDAY.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR CHO.
MVFR/IFR CONDITIONS WILL BE POSSIBLE IN ACTIVITY.  A QUICKER FROPA
WILL CROSS THE REGION TUESDAY.  HIGH PRESSURE MOVES INTO THE REGION
TOWARDS THE END OF THE WORK WEEK.

&&

.MARINE...
SWLY WINDS CONTINUING TO BRING GUSTS OVER THE CENTRAL/SRN MD BAY
WATERS AND LOWER TIDAL PTMC RVR. LATE AFTN/EVE TSTMS COULD PRODUCE
STRONGER WIND GUSTS. COLD FRONT MOVES THROUGH LATE TONIGHT.

A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND
MONDAY.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR THE
SOUTHERN PORTIONS OF THE WATERS.  SOME THUNDERSTORMS MAY WARRANT A
SMW OR MWS SUNDAY AFTERNOON AND EVENING.  ANOTHER FROPA WILL CROSS
THE WATERS TUESDAY NIGHT.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL DEPARTURES ARE JUST UNDER ONE FT FOR MOST AREAS AND
ONLY A FEW MORE HRS OF WINDS W/ A LARGELY SRN COMPONENT. LATER
THIS EVE...WINDS WILL TURN MORE WLY AND THEN NWLY OVERNIGHT...
FURTHER AIDING IN REDUCING DEPARTURES. WILL MONITOR TRENDS BUT
ATTM...NO ADDITIONAL ADZY EXPECTED FOR ANY OF THE COASTAL/TIDAL
LOCALES.

A COLD FRONT WILL CROSS THROUGH THE AREA FRI NIGHT-SAT
MORNING...BUT IT LIKELY WONT DROP TOO FAR S OF THE AREA. WHILE A
CATALYST TO THOROUGHLY EVACUATE THE EXCESS WATER NOT
IMMINENT...THERE MAY BE JUST ENUF W/NW FLOW FOR A LTL TO OOZE OUT.
THAT WUD BE SUFFICIENT...WHEN COMBINED WITH THE LUNAR CYCLE...TO
END THE THREAT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     ANZ530>534-537-539>541-543.

&&

UPDATE...GMS
PREV DISCUSSION...BPP/HAS
Hazardous weather outlook, Aug 9, 3:44 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT FRI AUG 9 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
444 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING WILL PRODUCE HEAVY
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. A FEW
THUNDERSTORMS MAY ALSO PRODUCE LOCALLY DAMAGING WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8PM FOR THE CHESAPEAKE
BAY BETWEEN SANDY POINT AND SMITH POINT...TIDAL PATUXENT RIVER AND
LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
444 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING WILL PRODUCE HEAVY
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. A FEW
THUNDERSTORMS MAY ALSO PRODUCE LOCALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

The radar

The Sterling radar (KLWX), 70 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
August 9, 5:42 PM EST
Where
Charles County, 1.02 mi NW of Maryland Pt
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.379, -77.215

There was a tree down near the intersection of Riverside Road and Maryland Point Road.

Thunderstorm Wind, St. Mary'S

When
August 9, 6:20 PM EST
Where
St. Mary'S County, 0.71 mi ENE of Hillville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.374, -76.608

There was a tree down near 42476 Clover Hill Road.

Thunderstorm Wind, St. Mary'S

When
August 9, 6:29 PM EST
Where
St. Mary'S County, 0.51 mi NNW of Leonardtown
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.307, -76.633

There was a tree down near 23245 Spalding Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473632, 473629, 473630.